Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 398, NWS Sioux Falls, SD

September 18, 2005Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2005, 8:10 PM CDT for Beadle County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2005, 8:10 PM CDT (01:10 UTC)
Expired
Sep 18, 2005, 9:00 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 8:54 PM CDTHAIL 15 S Wessington, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190110
SVRFSD
SDC005-190200-
/O.NEW.KFSD.SV.W.0398.050919T0110Z-050919T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 22 MILES WEST OF WOLSEY...OR ABOUT 34 MILES WEST
  OF HURON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLSEY AROUND 850 PM CDT
  VIRGIL AROUND 855 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4453 9870 4421 9870 4421 9827 4460 9834

$$

08
2 follow-up statements
000 
WWUS53 KFSD 190136
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT SUN SEP 18 2005

SDC005-190200-
/O.CON.KFSD.SV.W.0398.000000T0000Z-050919T0200Z/
BEADLE SD-
836 PM CDT SUN SEP 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT 
FOR WESTERN BEADLE COUNTY...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 12 MILES WEST OF WOLSEY...OR ABOUT 24
MILES WEST OF HURON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLSEY AROUND 855 PM CDT
  VIRGIL...BROADLAND AROUND 900 PM CDT

THIS STORM HAS PRODUCED HAIL AS LARGE AS GOLF BALLS IN HAND COUNTY.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4453 9870 4421 9870 4421 9827 4460 9834

$$

08
000 
WWUS53 KFSD 190159
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN SEP 18 2005

SDC005-190210-
/O.EXP.KFSD.SV.W.0398.000000T0000Z-050919T0200Z/
BEADLE SD-
900 PM CDT SUN SEP 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEADLE COUNTY EXPIRES 
AT 900 PM CDT...

THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4453 9870 4421 9870 4421 9827 4460 9834

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:15 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 18, 4:15 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SUN SEP 18 2005

ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX
TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE
PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER
THAT.

BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU
MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND
WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH
THIS FEATURE.

ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF
PRECIP SAT.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SUN SEP 18 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
305 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF
PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE
STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE
STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF
INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE
HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST
OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A
LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA.  THE STORMS WILL
SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING.  A FEW
OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Sep 18, 8:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 E FAIRFAX             43.03N 98.81W
09/18/2005  1.75 INCH        GREGORY            SD   PUBLIC

&&

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:27 PM CDTSevere Thunderstorm WarningFSDCharles Mix39 min
Sep 18, 7:44 PM CDTSevere Thunderstorm WarningFSDGregory31 min
Sep 18, 8:15 PM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Sep 18, 8:29 PM CDTSevere Thunderstorm WarningFSDJerauld46 min
Sep 18, 8:56 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Sep 18, 8:59 PM CDTSevere Thunderstorm WarningFSDAurora19 min
Sep 18, 9:23 PM CDTSevere Thunderstorm WarningFSDBeadle29 min
Sep 18, 9:26 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Sep 18, 9:40 PM CDTSevere Thunderstorm WarningFSDMiner50 min
Sep 18, 10:03 PM CDTSevere Thunderstorm WarningFSDUnion21 min
Sep 18, 10:26 PM CDTSevere Thunderstorm WarningFSDLake49 min
Sep 18, 10:27 PM CDTSevere Thunderstorm WarningFSDMiner24 min
Sep 18, 11:16 PM CDTSevere Thunderstorm WarningFSDMinnehaha25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.